Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 11, NWS Gaylord, MI

July 10, 2010Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 10, 2010, 5:11 PM EDT for Ogemaw County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2010, 5:11 PM EDT (21:11 UTC)
Expired
Jul 10, 2010, 5:45 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:50 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 10, 3:50 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT SAT JUL 10 2010

.SYNOPSIS.../ISSUED AT 350 PM/

HIGH PRESSURE WILL LINGER OVER THE GREAT LAKES AND OHIO
VALLEY...TONIGHT THROUGH SUNDAY EVENING. THIS PATTERN WILL
GENERATE...MILD AND MAINLY DRY CONDITIONS OVER NORTHERN MICHIGAN.

HOWEVER...A COLD FRONT ASSOCIATED WITH A STORM SYSTEM OVER HUDSON
BAY...WILL SWEEP OVER THE NORTHERN PLAINS AND UPPER MIDWEST SUNDAY.
THIS BOUNDARY WILL GENERATE SHOWERS AND A FEW THUNDERSTORMS...SUNDAY
NIGHT AND MONDAY ACROSS THE NORTHERN LAKES.

A FAIRLY UNSTABLE PATTERN...WILL AFFECT THE NORTHERN LAKES THROUGH
THE UPCOMING WEEK...KEEPING A CHANCE OF PRECIPITATION POSSIBLE OVER
PORTIONS OF THE STATE INTO NEXT WEEKEND.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS NORTHERN MICHIGAN
THROUGH THE UPCOMING WORK WEEK...WITH AFTERNOON HIGHS GENERALLY IN THE
80S.

SWR

&&

.SHORT TERM.../ISSUED AT 350 PM/...TONIGHT

IN THE BIG PICTURE...BROAD HIGH PRESSURE STRETCHES FROM THE GREAT
LAKES TO THE GULF COAST THIS AFTERNOON PROVIDING FAIR WEATHER TO A
LARGE PORTION OF EASTERN CONUS. LOW AMPLITUDE SHORT WAVE SLIPPING
ACROSS WISCONSIN THIS AFTERNOON WILL CROSS THE STATE OVER THE NEXT
SEVERAL HOURS. STILL A FEW CLUSTERS OF CONVECTION ASSOCIATED WITH
THIS FEATURE COMING ACROSS WISCONSIN...WHICH HAS BECOME MORE SFC
BASED IN THE LAST FEW HOURS DUE TO HEATING OF THE DAY.

HERE AT HOME...INLAND CONVERGENCE OVER THE HIGHER TERRAIN/HEATING OF
THE DAY HAS PROVEN JUST ENOUGH TO GET A FEW SHOWERS AND SOME THUNDER
GOING ACROSS A RELATIVE SMALL PORTION OF NRN LOWER MICHIGAN...MAINLY
THE HIGHER TERRAIN SOUTH OF M-72 DOWN INTO THE SAGINAW VALLEY.
NOTHING SEVERE...BUT CONVECTION IS MEANDERING VERY SLOWLY THROUGH
THE REGION DUE TO WEAK WINDS AND LIKELY GIVING A DECENT DUMPING OF
RAIN TO VERY ISOLATED AREAS.

TONIGHT...HEATING INDUCED CONVECTION WILL NEED TO RUN IT/S COURSE
OVER THE NEXT SEVERAL HOURS AS WE HEAD TOWARD SUNSET. WITH LIGHT
WINDS AND ONSHORE FLOW EVERYWHERE...CONVECTION SHOULD REMAIN
CONFINED TO MAINLY INLAND AREAS AND MAINLY ALONG/SOUTH OF M-72 WHERE
BEST INSTABILITY RESIDES. WILL TWEAK THE FORECAST ACCORDINGLY AND
HAVE A RELATIVE SMALL AREA OF HIGHER POPS AROUND THE GOV/HTL/WEST
BRANCH/GLADWIN AREA HEADING INTO THE EVENING.

MEANWHILE...UPSTREAM CONVECTION SHOULD HAVE A DIFFICULT TIME
CROSSING THE LAKE AS MUCH OF THAT ACTIVITY HAS BECOME SFC BASED OVER
THE LAST NUMBER OF HOURS...ALTHOUGH EVENING SHIFT WILL NEED TO KEEP
AN EYE ON THIS. IF NOTHING ELSE...SCT-BKN MID-HIGH CLOUD FROM THIS
ACTIVITY WILL BE PASSING THROUGH. HOWEVER...AFOREMENTIONED SHORT
WAVE THAT WILL CROSS THE REGION THIS EVENING MAY HELP ONGOING SHOWER
ACTIVITY IN NRN LOWER MICHIGAN LINGER INTO THE MID TO LATE EVENING
HOURS.

ADAM

&&

.LONG TERM.../ISSUED AT 350 PM/...SUNDAY AND BEYOND

SUNDAY...THE HIGH STILL CONTROLS THE REGION, BUT IT IS MOVING TO THE
EAST. THIS WILL PRODUCE RETURN FLOW FOR THE AFTERNOON INCREASING THE
HEAT AND HUMIDITY FOR THE DAY. THIS SETS THE STAGE FOR THE EVENING
AS A COLD FRONT APPROACHES THE WESTERN GREAT LAKES. BOTH OF THE
MODELS SHOW SOME SFC LOW DEVELOPMENT SO THE FRONT WILL DELAY INTO
THE EVENING BEFORE MOVING INTO OUR AREA. WITH THE INCREASE IN THE
HEAT AND THE HUMIDITY, THERE WILL BE SOME INCREASE IN THE
INSTABILITY, SO THERE IS AN INCREASE IN THE CHANCES OF RAIN SHOWERS
IN THE AFTERNOON.

SUNDAY NIGHT...E UPPER AND NW LOWER WILL SEE THE FIRST RAIN. MORE
THAN LIKELY IT WILL BE A PROGRESSIVE THING WITH THE RAIN IN NW LOWER
NOT ARRIVING UNTIL LATE. THE RAIN WILL ADVANCE DURING THE NIGHT. THE
MAJORITY OF THE RAIN LOOKS TO STAY IN E UPPER AND NW LOWER AS THE
FRONT MOVES SO SLOWLY.

MONDAY...THE FRONT LOOKS TO MOVE THROUGH DURING THE DAY AND IT LOOKS
LIKE IT MIGHT FINALLY BE TIMED FOR A LINE OF THUNDERSTORMS TO MOVE
THROUGH. SO WILL CONTINUE THE CHANCE FOR THUNDERSTORMS.

MONDAY NIGHT...ONCE THE MAIN THRUST IS THROUGH WITH THE FRONT, IT
WILL MAINLY BE RAIN SHOWERS, AND SINCE WE ARE LOSING THE SFC BASED
INSTABILITY, THE CHANCES OF IT RAINING WILL CONTINUE TO LOWER
OVERNIGHT.

TUESDAY...THE SFC LOW IS THROUGH THE REGION AND THE FRONT SHOULD BE
PUSHING OUT DURING THE MORNING. THERE WILL BE SOME STRAY INSTABILITY
BEHIND THE FRONT SO THERE WILL BE A SLIGHT CHANCE IN THE MORNING, IN
NE LOWER. WITH THE HEAT OF THE DAY, THE CHANCES WILL INCREASE
SLIGHTLY THOUGH. HOWEVER, AS THE HIGH ASSERTS ITSELF OVERNIGHT AND
WITH THE LOSS OF THE DIURNAL HEATING, THE CHANCES SHOULD BECOME NIL.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...WEDNESDAY, HIGH PRESSURE
BUILDS INTO THE REGION SO DRY WEATHER. THURSDAY, WITH THE WARM FRONT
MOVING IN SOMETIME DURING THE MORNING WILL ALLOW FOR THUNDERSTORMS
AS IT MOVES IN. WOULDN'T BE SURPRISED IF THERE IS ANY SUNSHINE
DURING THE DAY, THAT MORE THUNDER COULD BE POSSIBLE. FRIDAY, MODELS
SEEM TO BE A BIT FASTER THAN THE HPC SOLUTION, SO MERGED IN WITH THE
REST OF THE SURROUNDING OFFICES AND WENT DRY AS HIGH PRESSURE BUILDS
INTO MICHIGAN. SATURDAY, THE HIGH CONTINUES TO PRODUCE DRY WEATHER.
ALTHOUGH IT LOOKS LIKE THE WARM FRONT WILL PUSH IN BY THE END OF
NEXT WEEKEND.

JSL

&&

.MARINE.../ISSUED AT 350 PM/

WITH THE WARMING OVERNIGHT THE LAKES WILL LOSE ANY INSTABILITY AND
THE WIND WILL REMAIN DECOUPLED OVERNIGHT. HOWEVER, DURING THE DAY ON
SUNDAY AS THE FRONT APPROACHES, THE INSTABILITY WILL INCREASE ALONG
WITH THE GRADIENT SO THAT WE COULD GET INTO SCA TERRITORY DURING THE
DAY. THEN OVERNIGHT AS THE GRADIENT SLACKENS WITH THE FRONT PASSING,
AND WE LOSE THE HEAT OF THE DAY FOR MIXING THE HIGHER WINDS DOWN,
EXPECTING THE WINDS TO GO VARIABLE LESS THAN 10 KNOTS. MONDAY, THERE
WILL BE SOME CAA WIND, BUT THE GUIDANCE SHOWS THAT THE WINDS WON'T
BE VERY STRONG SO THE WINDS WON'T BE TOO BAD.

JSL

&&

.AVIATION.../ISSUED AT 226 PM/...VALID FOR 18Z TAFS

VFR CONDITIONS THROUGH 18Z SUNDAY. ISOLATED HEATING OF THE DAY
SHOWERS NOW DEVELOPING ACROSS NRN LOWER MICHIGAN...WITH ONE SHOWER
IMPACTING THE TVC TERMINAL SITE NOW (18Z). ISOLATED SHOWERS WILL
BE THE NAME OF THE GAME THROUGH THE AFTERNOON IMPACTING MAINLY TVC
THROUGH 21Z...WHILE PLN/APN MAY BE OUT OF THE SHOWER ACTION AS
MARINE LAYER (AND LOWER DEWPOINTS) HAS ALREADY PUSHED THROUGH
THOSE AREAS.

LOSS OF HEATING WILL BRING CLEARING SKIES/CALM WINDS THIS EVENING
ALTHOUGH SOME MID AND HIGH DEBRIS CLOUD FROM UPSTREAM CONVECTION WILL
BE MOVING THROUGH THE AREA. SUNDAY STARTS OUT CALM AND CLR-PARTLY
CLOUDY. BUT DAYTIME HEATING AND HIGHER SFC DEWPOINTS WILL BRING
A GREATER RISK FOR AFTERNOON SHOWER/TSTM DEVELOPMENT IMPACTING ALL
TERMINAL SITES. CALM WINDS EARLY...BECOMING SW UP TO 10 KNOTS BY
MIDDAY.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 10, 4:14 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
414 PM EDT SAT JUL 10 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
414 PM EDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL OCCUR ACROSS A PORTION OF NORTHERN LOWER
MICHIGAN THROUGH EARLY EVENING...MAINLY OVER THE HIGHER TERRAIN
AREAS SOUTH OF M-72. SEVERE STORMS ARE NOT EXPECTED...BUT BRIEF
HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS BOTH EASTERN UPPER AND NORTHERN
LOWER MICHIGAN...SUNDAY NIGHT AND MONDAY. SEVERE STORMS ARE NOT
EXPECTED.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY REPORTS OF
HAIL AND WIND GUSTS ARE WELCOMED AT THE NATIONAL WEATHER SERVICE.

ADAM

In the hours before

Special weather statement, Jul 10, 3:49 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EDT SAT JUL 10 2010

MIZ041-102000-
GLADWIN MI-
349 PM EDT SAT JUL 10 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAVERTON...OR 6 MILES SOUTHWEST OF
GLADWIN...DRIFTING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLADWIN...
  BEAVERTON...
  WINEGARS...
  WOODEN SHOE VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JH
Special weather statement, Jul 10, 4:01 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT SAT JUL 10 2010

MIZ041-102015-
GLADWIN MI-
401 PM EDT SAT JUL 10 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 400 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TRACKING A STRONG THUNDERSTORM NEAR BEAVERTON...OR 5 MILES SOUTH OF
GLADWIN...DRIFTING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAVERTON...
  WINEGARS...
  WOODEN SHOE VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JH
Special weather statement, Jul 10, 4:16 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT SAT JUL 10 2010

MIZ035-102045-
OGEMAW MI-
416 PM EDT SAT JUL 10 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEAR LAKE...OR 10 MILES NORTHEAST OF ST.
HELEN...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSE CITY...
  ROSE TOWNSHIP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JH
Special weather statement, Jul 10, 5:05 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT SAT JUL 10 2010

MIZ035-102130-
OGEMAW MI-
505 PM EDT SAT JUL 10 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST BRANCH...DRIFTING EAST AROUND 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEST BRANCH...
  SELKIRK...
  SKIDWAY LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:45 PM EDTSevere Thunderstorm WarningAPXOgemaw30 min
Jul 10, 6:38 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Ogemaw41 min
Jul 10, 7:17 PM EDTSevere Thunderstorm WarningAPXGladwin, Roscommon28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.